Alert archive / South Dakota / Flash Flood Warnings in 2008
Flash Flood Warning 13, NWS Rapid City, SD
NWS Rapid City, SD issued this flash flood warning at Aug 13, 2008, 5:57 PM CDT for Tripp County, South Dakota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2008, 5:57 PM CDT (22:57 UTC)
- Expired
- Aug 13, 2008, 10:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Flood severity
- None
County Tripp County, SD
The radar
The North Platte radar (KLNX), 132 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.0 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 116 J/kg
- Mixed-layer CIN
- -395 J/kg
- Mixed-layer LCL
- 1843 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- -20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KUNR 132257 FFWUNR SDC123-140300- /O.NEW.KUNR.FF.W.0013.080813T2257Z-080814T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 557 PM CDT WED AUG 13 2008 THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN TRIPP COUNTY IN SOUTH CENTRAL SOUTH DAKOTA... * UNTIL 1000 PM CDT * AT 545 PM CDT...DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM OVER IN THE MILLBORO AREA. FLASH FLOODING IS EXPECTED ACROSS THE AREA WITH AN INCH OR TWO OF ADDITIONAL RAIN POSSIBLE THROUGH 800 PM CDT. * LOCATIONS IMPACTED INCLUDE... SOUTHWESTERN TRIPP COUNTY BETWEEN KEYAPAHA AND WEWELA... DO NOT CROSS BRIDGES OR LOW LYING SPOTS COVERED BY WATER. VEHICLES CAN BE SWEPT AWAY BY ONLY A FOOT OR TWO OF FAST MOVING WATER...OR THE ROAD MAY BE WASHED OUT. LAT...LON 4299 9978 4299 10016 4313 10017 4313 9979 $$ SANDERS
2 follow-up statements
000 WGUS73 KUNR 140028 FFSUNR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 628 PM MDT WED AUG 13 2008 SDC123-140300- /O.CON.KUNR.FF.W.0013.000000T0000Z-080814T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ TRIPP SD- 728 PM CDT WED AUG 13 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTHWESTERN TRIPP COUNTY... AT 718 PM CDT...DOPPLER RADAR ESTIMATED 4 TO 6 INCHES OF RAIN HAS FALLEN IN THE MILLBORO AREA SINCE 5 PM. ALTHOUGH THE THUNDERSTORMS HAVE MOVED FROM THE AREA...AND LITTLE ADDITIONAL RAINFALL IS EXPECTED...FLASH FLOODING IS POSSIBLE FROM THE RUNOFF. DO NOT CROSS BRIDGES OR LOW LYING SPOTS COVERED BY WATER. VEHICLES CAN BE SWEPT AWAY BY ONLY A FOOT OR TWO OF FAST MOVING WATER...OR THE ROAD MAY BE WASHED OUT. LAT...LON 4299 9978 4299 10016 4313 10017 4313 9979 $$ SANDERS
000 WGUS73 KUNR 140255 FFSUNR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 855 PM MDT WED AUG 13 2008 SDC123-140305- /O.EXP.KUNR.FF.W.0013.000000T0000Z-080814T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ TRIPP SD- 955 PM CDT WED AUG 13 2008 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 1000 PM CDT FOR SOUTHWESTERN TRIPP COUNTY... LAT...LON 4299 9978 4299 10016 4313 10017 4313 9979 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 4:00 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Aug 13, 4:00 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 300 PM MDT WED AUG 13 2008 .DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER SOUTHEASTERN SASKATCHEWAN...WHILE HIGH PRESSURE REMAINS OVER THE SOUTHERN PLAINS. UPPER LEVEL ANALYSIS PLACES LOW OVER SOUTHEAST SASKATCHEWAN...WITH FLOW REMAINING NORTHWESTERLY OVER OUR AREA. A VARIETY OF SHORT WAVES NOTED ON WATER VAPOR...WITH THE MOST VIGOROUS ONE NOW SLIDING THROUGH EASTERN WYOMING INTO CENTRAL SOUTH DAKOTA. SOME SHOWERS AND THUNDERSTORMS HAVE POPPED UP AS THIS WAVE PROGRESSES THROUGH FROM NORTHEAST WYOMING INTO SOUTH CENTRAL CENTRAL SOUTH DAKOTA. PRIMARY FOCUS ON TODAYS PACKAGE WAS ON PROGRESSION OF AFOREMENTIONED LOW OVER THE NEXT FEW DAYS. WITH SOME PROBLEMS OBTAINING MODEL DATA THIS AFTERNOON DUE TO NEW AWIPS BUILD...HAVE NOT MADE TOO MANY LARGE CHANGES TO THE FORECAST. FOR THE REST OF THIS AFTERNOON INTO THIS EVENING...EXPECT CONVECTION TO CONTINUE AS AFOREMENTIONED WAVE CONTINUES ITS PROGRESS. THE GREATEST HAIL THREAT WILL BE OVER SOUTH CENTRAL SOUTH DAKOTA WHERE RUC PLACES THE GREATEST INSTABILITY. INTO NORTHEAST WYOMING...DEWPOINTS HAVE DROPPED INTO THE 30S...SO GUSTY WIND NEAR THE STORMS WOULD BE THE MAIN THREAT. UPPER LOW WHICH HAS BEEN VERY SLOW MOVING WILL START ITS SOUTHERN DIVE LATER TONIGHT...WITH THE CHANCES FOR PRECIP CONTINUING OVERNIGHT. FOR THURSDAY...UPPER LOW WILL SLIDE SOUTH ALONG THE MONTANA/NORTH DAKOTA BEFORE HEADING TOWARDS NORTHEAST WYOMING IN THE EVENING. THIS WILL BRING SHOWERS AND THUNDERSTORMS TO THE AREA THROUGH THE DAY...BECOMING MORE RAIN SHOWERS AT NIGHT. 18Z NAM DATA CONTINUES TO BE CONSISTENT WITH PREVIOUS RUNS...WHICH WAS ALSO SEEMS TO AGREE DECENTLY WITH THE GFS. THEREFORE...HAVE CONTINUED THE INCREASE IN POPS. FOR FRIDAY...UPPER LOW CONTINUES ITS SOUTHWARD PROGRESSION TOWARDS COLORADO BEFORE SLOWING DOWN AND SLIDING INTO THE CENTRAL PLAINS. SHOWER AND ISOLATED THUNDERSTORMS ACTIVITY WILL TAPER OFF FROM NORTH TO SOUTH AS THE LOW PROGRESSES. EXTENDED...MODELS IN GOOD AGREEMENT AS UPPER LEVEL CUTOFF LOW SLOWLY MOVES ACROSS THE CENTRAL PLAINS THROUGH SATURDAY. GENERALLY...THE BULK OF THE PRECIPITATION TO REMAIN SOUTH OF FORECAST AREA...HOWEVER A FEW LINGERING SHOWERS ON THE NORTHERN EDGE OF THE LOW HAVE THE POTENTIAL TO IMPACT PORTIONS OF THE SOUTHERN FORECAST AREA. THUS WILL CONTINUE TO MENTION SLIGHT CHANCE POPS THERE. NORTHERN ZONES TO SEE AT OR ABOVE NORMAL TEMPS WITH MOSTLY CLEAR SKIES. FURTHER SOUTH CLOSER TO SEASONAL TEMPERATURES. && .AVIATION...MOSTLY VFR CONDITIONS EXPECTED THROUGH THURSDAY MORNING. THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT AS UPPER LOW IN CANADA SINKS SOUTH. LOCALIZED MVFR CIGS/VSBYS WILL OCCUR WITH THE STRONGEST STORMS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
Hazardous weather outlook, Aug 13, 4:54 AM CDT, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 354 AM MDT WED AUG 13 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-141300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 354 AM MDT (454 AM CDT) WED AUG 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING...AND A CHANCE FOR STORMS AFTER MIDNIGHT. WHILE A COUPLE STORMS MAY BECOME SEVERE...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN APPROACHING STORM SYSTEM WILL BRING SHOWERS AND THUNDERSTORMS TO THE AREA THURSDAY AND THURSDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
In the hours before
Local storm report, Aug 13, 2:50 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
150 PM MDT WED AUG 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0146 PM HAIL 8 N HAMILL 43.71N 99.68W
08/13/2008 E0.88 INCH TRIPP SD PUBLIC
&&
WETENKAMPLocal storm report, Aug 13, 4:20 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
320 PM MDT WED AUG 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM HAIL 6 NNE WINNER 43.45N 99.81W
08/13/2008 E0.75 INCH TRIPP SD PUBLIC
&&
WETENKAMPLocal storm report, Aug 13, 4:42 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
342 PM MDT WED AUG 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM HAIL 7 ENE WINNER 43.41N 99.73W
08/13/2008 E1.25 INCH TRIPP SD PUBLIC
&&
WETENKAMPLocal storm report, Aug 13, 5:13 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
413 PM MDT WED AUG 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 8 ESE COLOME 43.22N 99.57W
08/13/2008 E1.50 INCH TRIPP SD PUBLIC
&&
WETENKAMPThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 11:01 AM CDT | Severe Thunderstorm Warning | UNR | Tripp | 34 min |
| Aug 13, 2:26 PM CDT | Severe Thunderstorm Warning | UNR | Tripp | 34 min |
| Aug 13, 3:57 PM CDT | Severe Thunderstorm Warning | UNR | Tripp | 63 min |
| Aug 13, 4:51 PM CDT | Severe Thunderstorm Warning | UNR | Tripp | 69 min |
| Aug 13, 5:32 PM CDT | Severe Thunderstorm Warning | UNR | Tripp | 58 min |
| Aug 13, 6:01 PM CDT | Severe Thunderstorm Warning | UNR | Lawrence, Pennington | 59 min |
| Aug 13, 6:32 PM CDT | Severe Thunderstorm Warning | UNR | Tripp | 35 min |
| Aug 13, 6:44 PM CDT | Severe Thunderstorm Warning | UNR | Custer, Fall River | 48 min |
| Aug 13, 6:49 PM CDT | Severe Thunderstorm Warning | UNR | Todd | 71 min |
| Aug 13, 6:59 PM CDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 37 min |
Nearby
Flash Flood Warnings in South Dakota, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.